Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 229, NWS Paducah, KY

August 16, 2018Carter County, Ripley County, Missouri

NWS Paducah, KY issued this severe thunderstorm warning at Aug 16, 2018, 11:25 PM CDT for Carter County, Ripley County, Missouri. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2018, 11:25 PM CDT (04:25 UTC)
Expired
Aug 17, 2018, 12:15 AM CDT
In force
50 min
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Carter County, MO, Ripley County, MO

The radar

The Memphis radar (KNQA), 187 km from the middle of the area, began a volume at 04:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 4.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2018-08-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3111 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2018-08-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3111 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
1371 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
62 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 6:11 PM CDT, 5 hours 14 minutes earlier.

Area forecast discussion, Aug 16, 6:11 PM CDT, 5 hours 14 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
611 PM CDT Thu Aug 16 2018

.SHORT TERM...(Tonight through Saturday night)
Issued at 253 PM CDT Thu Aug 16 2018

Weak isolated convection on radar this afternoon driven by only
weak mid level support and instability. Not expecting much change
through the afternoon. The instability isn't too shabby, so a
flare up storm possible, but isolated. Locally heavy rain,
perhaps. Not much change this evening. Overnight, as a mid level
s/wv trof approaches, forcing and instability should result in an
uptick in convection, especially after midnight through sunrise.
How coverage will play out is still uncertain, as the CAM's models
continue to be of little help, typical in this kind of regime.

Energy associated with the trof will be slow to shift east
Friday. A weak front will move into the area late Friday and
Friday night. Good chance PoPs for convection as a result, with
strong storms and locally heavy rainfall possible. PoPs will taper
off from NW to SE late Friday night through Saturday. Expect some
diurnal enhancement during the day Saturday with heating given the
close proximity of the upper system, especially west KY. We should
dry out Saturday night. For the short term, basically used a
blend of the EC/GFS and NAM, smoothing out the details, accounting
for uncertainty. Temps were derived from the NBM and previous
forecast numbers.

.LONG TERM...(Sunday through Thursday)
Issued at 253 PM CDT Thu Aug 16 2018

Sunday continues to look mainly dry as an upper level ridge builds
in over the area. Meanwhile our next weather maker will be slowly
moving east across the country's mid section. Although there
continues to be some timing differences, there is enough consensus
now to believe parts of southeast Missouri will see at least a
chance for rain as early as Sunday evening as the system nears.

Showers and storms will surge eastward overnight on Sunday and into
Monday morning as this warm front continues pushing northward. How
far east and north the precipitation reaches before 12Z Monday is
still questionable but it looks like most of southwest Indiana and
even the Pennyrile region of west Kentucky will be dry prior to 7am
Monday with the latest GFS/GFS ensembles actually providing the
slower solutions. Nonetheless, will indicate a tight POP gradient
with likely POPs far west to slight chance or no POP east.

During the day on Monday, we will see periods of showers and storms
as the upper system moves into the area and more than one upper
level shortwave may swing through. The rain should taper off from
west to east Monday night. PWs will surge back to 2+ inches with
this system so heavy rainfall is possible with the individual cells.
We could see a brief respite from the rain on Tuesday but another
quick moving upper trough will arrive from the northwest and
impact the area Tuesday night into Wednesday, bringing another
small chance for rain. Models are actually in pretty good
agreement on the timing of this as well.

In addition, the cold front will actually pass through the area
Tuesday/Tuesday evening. In the wake of the front, much drier and
cooler air will infiltrate the area as high pressure slowly builds
in. Highs will be in the lower 80s Tuesday through Thursday with
lows in the lower 60s, possibly even upper 50s in some locations.
Dry weather will continue through at least the end of the week.

&&

.AVIATION...
Issued at 610 PM CDT Thu Aug 16 2018

For the most part, convective activity should remain out of the
WFO PAH TAF locations for the 00z Friday issuance. However, given
the proximity of towering cumulus and isolated showers near KOWB,
left an evening mention of vicinity thunderstorms for this
particular location.

Prefer the NAMNest ensemble and 13km RAP guidance for
initialization of the TAF's. They both keep the best chances for
convection and MVFR ceilings until after the 07z-09z time frame,
in line with the expected arrival of overnight convection from
Missouri and Illinois. Also prefer the lower VFR/upper MVFR
ceilings during the morning, then the development of afternoon
convection.

Favored mention of vicinity convection over explicit convection,
given the very poor timing and placement of the showers and
thunderstorms by the high resolution/medium range guidance this
afternoon.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

AVIATION...Smith
Hazardous weather outlook, Aug 16, 4:39 AM CDT, 18 hours 46 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
439 AM CDT Thu Aug 16 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-171000-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
439 AM CDT Thu Aug 16 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwestern Indiana, western Kentucky, and southeastern
Missouri.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will continue over most of the
region today and into tonight. Locally heavy rain and possible
localized flooding is the main concern with thunderstorm
activity, though a few thunderstorms may produce strong wind gusts
this afternoon.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm activity is forecast Friday through Tuesday, but the
chance of storms over the weekend is small, confined to mainly
just a portion of the area in our far south and east, and is
expected mainly during the heat of the day. The best chance for
storms is Friday, and then again Sunday night through Monday
night. Heavy rainfall capable of producing localized flooding is
the primary storm hazard.

.SPOTTER INFORMATION STATEMENT...

Spotter reports of rainfall are encouraged. Stay tuned to further
forecasts and updates.

In the hours before

Special weather statement, Aug 16, 10:25 PM CDT, 1 hour before
Special Weather Statement
National Weather Service Paducah KY
1025 PM CDT THU AUG 16 2018

MOZ108-170415-
Ripley MO-
1025 PM CDT THU AUG 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RIPLEY COUNTY UNTIL 1115
PM CDT...

At 1024 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Maynard, or 8 miles southwest of Doniphan, moving east
at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Doniphan, Naylor, Oxly and Fairdealing.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Paducah.

&&

LAT...LON 3659 9103 3668 9062 3668 9059 3659 9059
      3659 9058 3651 9057 3650 9058 3650 9100
TIME...MOT...LOC 0324Z 256DEG 20KT 3653 9093

SMITH

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 3:45 AM CDTSpecial Weather StatementPAHJefferson, Wayne60 min
Aug 17, 4:22 AM CDTAreal Flood AdvisoryPAHEdwards, Wabash, Wayne113 min
Aug 16, 10:25 PM CDTSpecial Weather StatementPAHRipley50 min
Aug 16, 11:46 PM CDTSpecial Weather StatementPAHButler44 min
Aug 17, 12:18 AM CDTSpecial Weather StatementPAHButler27 min
Aug 17, 12:48 AM CDTSpecial Weather StatementPAHBollinger, Butler, Stoddard, Wayne57 min
Aug 17, 1:17 AM CDTAreal Flood AdvisoryPAHRipley118 min
Aug 17, 1:28 AM CDTSpecial Weather StatementPAHCape Girardeau, Perry47 min
Aug 17, 1:54 AM CDTAreal Flood AdvisoryPAHCarter111 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.